Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 29, NWS Wilmington, NC

September 16, 1999Brunswick County, New Hanover County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 16, 1999, 8:02 AM EDT for Brunswick County, New Hanover County, North Carolina; Horry County, South Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 8:02 AM EDT (12:02 UTC)
Expired
Sep 16, 1999, 2:00 PM EDT
In force
6 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 161204
FFWILM
NCC017-019-047-129-141-155-SCC033-043-051-067-161800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
802 AM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
  DILLON COUNTY IN NORTHEASTERN SOUTH CAROLINA
  GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
  MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 200 PM EDT

* AS OF 800 AM...EMERGENCY MANAGEMENT REPORTS THAT SEVERAL ROADS
AROUND THE AREA REMAIN FLOODED THIS MORNING.  IN ADDITION...SOME
ROADS WERE REPORTED TO HAVE BEEN WASHED OUT AND OTHERS HAVE
EXPERIENCED CULVERT FAILURES.  TREES ARE REPORTED TO BE
DOWN IN MANY LOCATIONS AS WELL.

TRAVEL IS DISCOURAGED ACROSS THE AREA TODAY.  IF YOU MUST VENTURE
OUT...DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD AND BE ON
THE LOOKOUT FOR DOWNED TREES AND POWER LINES!


DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

RAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:00 AM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, Sep 16, 2:00 AM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
200 AM EDT THU SEP 16 1999

THIS FORECAST TO BE A MOP UP OPERATION...TIMING FLOYD OUT OF HERE
AND BRINGING IN DRIER WEATHER IN THE WAKE OF THE STORM.  BASED ON
CURRENT TRENDS...EXPECT BULK OF PRECIPITATION TO BE NEARLY OVER BY
12Z.  WILL GO WITH HIGHEST POPS NC ZONES EARLY AND THEN IMPROVE SKIES
BY TONIGHT. HIGH TEMPERATURES TO REFLECT A BLEND OF FWC/FAN.  LOWS
WILL BE BIASED TOWARD WARMER NUMBERS IN LIGHT OF THE
SATURATED/FLOODED SURFACE.

CWF: VARIABLE WINDS THIS AM TO BECOME NW IN THE WAKE OF FLOYD...THEN
NORTH BY FRI AS HIGH PRESSURE BUILDS INTO THE AREA.

ALL GOING WATCHES AND WARNINGS TO BE REEVALUATED AFTER CONFERENCE
CALL.  WILL LIKELY LET FLOOD WATCH EXPIRE AS FLOOD WARNING IS GOOD
THROUGH 12Z.

PRELIMINARY CCF:
ILM RU 078/063 079 500
FLO BU 083/061 080 300
MYR BU 080/063 079 400

.ILM...HURRICANE WARNING SURF CITY NC TO SOUTH SANTEE RIVER SC.
    ...INLAND HIGH WIND WARNING FOR HURRICANE FORCE WINDS THROUGH 10Z
           NCZ096-099
    ...HIGH WIND WARNING THROUGH 10Z
           NCZ087-SCZ017-023-024-032-033-039
    ...FLOOD WATCH THROUGH 09Z
           NCZ087-096-099-SCZ017-023-024-032-033-039.

RAN

In the hours before

Local storm report, Sep 16, 2:25 AM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
225 AM EDT THU SEP 16 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    SOCASTEE                  SC   FLOODING
09/15/99   HORRY                          SPOTTER REPORT SOCASTEE CREEK
                                          IS OUT OF ITS BANKS.

1215 AM    MYRTLE BEACH              SC   FLOODING
09/16/99   HORRY                          EOC REPORTS 4 FT OF WATER IN
                                          AZALEA LAKES APARTMENTS.

1215 AM    CONWAY                    SC   FLOODING
09/16/99   HORRY                          SHERIFF REPORT WIDESPREAD
                                          URBAN FLOODING ACROSS THE
                                          COUNTY.

1205 AM    GEORGETOWN                SC   FLOODING
09/16/99   GEORGETOWN                     EOC REPORTS WIDESPREAD
                                          FLOODING ACROSS THE COUNTY.

1210 AM    MARION                    SC   FLOODING
09/16/99   MARION                         EMC REPORT WIDESPREAD FLOODING
                                          ACROSS THE COUNTY.

1225 AM    DILLON                    SC   FLOODING
09/16/99   DILLON                         EMC REPORTS SEVERAL ROADS
                                          COVERED WITH WATER THROUGHOUT
                                          THE COUNTY.

1250 AM    LUMBERTON                 NC   FLOODING
09/16/99   ROBESON                        SHERIFF REPORT OF NUMEROUS MAIN
                                          AND SECONDARY ROADS FLOODED
                                          ACROSS THE COUNTY.

1255 AM    ELIZABETHTOWN             NC   FLOODING
09/16/99   BLADEN                         EMC REPORTS SEVERE FLOODING
                                          AND THAT ALMOST EVERY ROAD
                                          IN THE COUNTY IS IMPASSABLE.

1255 AM    BLADENBORO                NC   FLOODING
09/16/99   BLADEN                         EMC REPORTS THAT THE BUSINESS
                                          DISTRICT IS FLOODED BY 2 FT
                                          OF WATER.

1255 AM    EAST ARCADIA              NC   FLOODING
09/16/99   BLADEN                         EMC REPORTS NUMEROUS HOMES
                                          FLOODED AND TREES DOWN.

100 AM     RIEGELWOOD                NC   FLOODING
09/16/99   COLUMBUS                       EMC REPORTS EXTENSIVE FLOODING
                                          IN THE RIEGELWOOD TO NEW
                                          DELCO AREA.

105 AM     SHALLOTTE                 NC   FLOODING
09/16/99   BRUNSWICK                      EMC OFFICE REPORTS HOMES
                                          FLOODED IN SHALLOTTE AND
                                          NUMEROUS ROADS FLOODED.

110 AM     WILMINGTON                NC   FLOODING
09/16/99   NEW HANOVER                    EMC REPORTS THAT THERE ARE
                                          MAJOR ROAD WASHOUTS AND
                                          CULVERT FAILURES IN ADDITION
                                          TO SEVERE URBAN FLOODING.
115AM      BURGAW                    NC   FLOODING
09/16/99   PENDER                         EMC REPORTS SEVERAL ROADS
                                          IMPASSABLE COUNTY WIDE.

115AM      BURGAW 3E                 NC   FLOODING
09/16/99   PENDER                         EMC REPORTS HOMES FLOODED
                                          ALONG BURGAW CREEK.

SRP
Local storm report, Sep 16, 2:25 AM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
225 AM EDT THU SEP 16 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    SOCASTEE                  SC   FLOODING
09/15/99   HORRY                          SPOTTER REPORT SOCASTEE CREEK
                                          IS OUT OF ITS BANKS.

1215 AM    MYRTLE BEACH              SC   FLOODING
09/16/99   HORRY                          EOC REPORTS 4 FT OF WATER IN
                                          AZALEA LAKES APARTMENTS.

1215 AM    CONWAY                    SC   FLOODING
09/16/99   HORRY                          SHERIFF REPORT WIDESPREAD
                                          URBAN FLOODING ACROSS THE
                                          COUNTY.

1205 AM    GEORGETOWN                SC   FLOODING
09/16/99   GEORGETOWN                     EOC REPORTS WIDESPREAD
                                          FLOODING ACROSS THE COUNTY.

1210 AM    MARION                    SC   FLOODING
09/16/99   MARION                         EMC REPORT WIDESPREAD FLOODING
                                          ACROSS THE COUNTY.

1225 AM    DILLON                    SC   FLOODING
09/16/99   DILLON                         EMC REPORTS SEVERAL ROADS
                                          COVERED WITH WATER THROUGHOUT
                                          THE COUNTY.

1250 AM    LUMBERTON                 NC   FLOODING
09/16/99   ROBESON                        SHERIFF REPORT OF NUMEROUS MAIN
                                          AND SECONDARY ROADS FLOODED
                                          ACROSS THE COUNTY.

1255 AM    ELIZABETHTOWN             NC   FLOODING
09/16/99   BLADEN                         EMC REPORTS SEVERE FLOODING
                                          AND THAT ALMOST EVERY ROAD
                                          IN THE COUNTY IS IMPASSABLE.

1255 AM    BLADENBORO                NC   FLOODING
09/16/99   BLADEN                         EMC REPORTS THAT THE BUSINESS
                                          DISTRICT IS FLOODED BY 2 FT
                                          OF WATER.

1255 AM    EAST ARCADIA              NC   FLOODING
09/16/99   BLADEN                         EMC REPORTS NUMEROUS HOMES
                                          FLOODED AND TREES DOWN.

100 AM     RIEGELWOOD                NC   FLOODING
09/16/99   COLUMBUS                       EMC REPORTS EXTENSIVE FLOODING
                                          IN THE RIEGELWOOD TO NEW
                                          DELCO AREA.

105 AM     SHALLOTTE                 NC   FLOODING
09/16/99   BRUNSWICK                      EMC OFFICE REPORTS HOMES
                                          FLOODED IN SHALLOTTE AND
                                          NUMEROUS ROADS FLOODED.

110 AM     WILMINGTON                NC   FLOODING
09/16/99   NEW HANOVER                    EMC REPORTS THAT THERE ARE
                                          MAJOR ROAD WASHOUTS AND
                                          CULVERT FAILURES IN ADDITION
                                          TO SEVERE URBAN FLOODING.
115AM      BURGAW                    NC   FLOODING
09/16/99   PENDER                         EMC REPORTS SEVERAL ROADS
                                          IMPASSABLE COUNTY WIDE.

115AM      BURGAW 3E                 NC   FLOODING
09/16/99   PENDER                         EMC REPORTS HOMES FLOODED
                                          ALONG BURGAW CREEK.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:39 AM EDTFlash Flood WarningILMColumbus, Robeson6 hr
Sep 16, 1:39 AM EDTFlash Flood WarningILMBladen, Pender6 hr
Sep 16, 1:39 AM EDTFlash Flood WarningILMBrunswick, New Hanover6 hr
Sep 16, 8:02 AM EDTFlash Flood WarningILMBladen, Columbus, Pender, Robeson6 hr
Sep 16, 3:15 PM EDTFlash Flood WarningILMBrunswick, Columbus, New Hanover, Pender11 hr
Sep 16, 3:15 PM EDTFlash Flood WarningILMBladen11 hr
Sep 16, 1:39 AM EDTFlash Flood WarningILMGeorgetown6 hr
Sep 16, 8:02 AM EDTFlash Flood WarningILMDillon, Marion6 hr
Sep 16, 8:02 AM EDTFlash Flood WarningILMGeorgetown6 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Flash Flood Warnings in South Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.